New Jersey, 2015

Flash Flood and Flood in New Jersey, August 19, 2015

August 19, 2015 · NWS PHI · 2 events in 1 county or zone

A moist airmass coupled with daytime heating allowed widely scattered thunderstorms to develop during the afternoon of the 19th. A few thunderstorms produced torrential downpours, leading to localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A moist airmass coupled with daytime heating allowed widely scattered thunderstorms to develop during the afternoon of the 19th. A few thunderstorms produced torrential downpours, leading to localized flash flooding. Doppler radar estimates reached 3 to 4 inches where the flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 2:53 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 19, 2:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EDT WED AUG 19 2015

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES REGION
AND SOUTHERN CANADA TONIGHT THROUGH FRIDAY. ITS ASSOCIATED COLD
FRONT WILL CROSS OUR REGION THURSDAY NIGHT INTO FRIDAY. THE FRONT
WILL WEAKEN AND MOVE OFFSHORE FRIDAY NIGHT INTO SATURDAY. HIGH
PRESSURE WILL MOVE IN FROM THE WEST FOR SATURDAY THEN AN OFFSHORE
LOW PRESSURE SYSTEM WILL AFFECT THE REGION SUNDAY. ANOTHER LOW AND
FRONT WILL MOVE IN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DRIFT
NORTHWARD IN OUR FORECAST AREA UNTIL AROUND SUNSET. THE ATMOSPHERE
SHOULD BEGIN TO STABILIZE A BIT WITH THE LOSS OF DAYTIME HEATING.

THE SOUTHEASTERLY SURFACE FLOW WILL CONTINUE TO DRAW MOISTURE INTO
OUR REGION TONIGHT. WE ARE ANTICIPATING LOW CLOUDS TO DEVELOP LATE
TONIGHT.

THE CLOUDS AND THE HUMID CONDITIONS SHOULD PREVENT TEMPERATURES FROM
DROPPING BELOW TO LOWER AND MIDDLE 70S IN MUCH OF OUR REGION.
MINIMUM TEMPERATURES ARE FORECAST TO BE IN THE UPPER 60S IN PARTS OF
THE POCONO REGION AND FAR NORTHERN NEW JERSEY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THURSDAY SHOULD BEGIN WITH LOW CLOUDS OVER MUCH OF OUR REGION. A
SOUTHEAST WIND AROUND 8 TO 14 MPH WILL CONTINUE TO BRING ADDITIONAL
MOISTURE INLAND.

WHILE THE LOW CLOUDS SHOULD LIFT AND BREAK DURING THE MORNING HOURS,
WE ARE ANTICIPATING LESS SUNSHINE ON THURSDAY THAN THERE WAS TODAY.
ALSO, THE SHOWER ACTIVITY WILL BECOME MORE WIDESPREAD ON THURSDAY
AFTERNOON AS PRECIPITABLE WATER VALUES RISE ABOVE 2 INCHES IN MUCH
OF OUR REGION. WE WILL MENTION THE POTENTIAL FOR HEAVY RAINFALL AT
THAT TIME.

THE ADDITIONAL CLOUD COVER SHOULD KEEP TEMPERATURES FROM RISING
ABOVE THE 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM PART OF THE FORECAST WILL BEGIN WITH A
PERIOD OF WET WEATHER AS A COLD FRONT MOVES ACROSS THE AREA. THE
FRONT WILL LIFT THE WARM AND HUMID AIR MASS PRESENTLY IN PLACE AND
CREATE A PERIOD OF FREQUENT SHOWERS AND TSTMS FOR THU NIGHT AND
EARLY FRIDAY. LOCAL DOWNPOURS ARE EXPECTED. THE OVERALL QPF AMTS DO
NOT SEEM TO JUSTIFY ANY FLASH FLOOD FLAGS ATTM. THIS COULD CHANGE IF
ANY OF THE NEWER GUIDANCE SHOWS ANY HIGHER AMTS. THE FRONT WILL MOVE
OFFSHORE FRIDAY NIGHT AND MAY KEEP SOME LINGERING SHOWERS EAST
OVERNIGHT INTO EARLY SAT. TEMPS THU NIGHT THRU FRI NIGHT...NEAR
NORMAL.

THE FRONT DOES WEAKEN SAT...BUT WILL STILL BE THE FOCUS FOR PRECIP
SAT/SUN AS LOW PRESSURE OFFSHORE MOVES BACK TOWARD OUR WATERS. THE
LOW DOES NOT GET CLOSE ENOUGH FOR ANY STRONG WIND/SEA IMPACTS...BUT
THE ADDED MOISTURE WILL CREATE THE OPPORTUNITY OF SHOWERS THIS
WEEKEND. THE POPS WILL BE GREATEST S/E WITH MOSTLY CHC POPS ATTM.
TEMPS OVER THE WEEKEND WILL BE NEAR NORMAL.

NEXT WEEK WILL HAVE MOSTLY DRY WX...BUT A WEAK FRONT WILL CROSS THE
AREA TUE. THE DYNAMICS WITH THIS FRONT WILL BE FAR N/W OF THE AREA...SO
ONLY SLGT CHC POPS RE IN THE GRIDS ATTM. TEMPS NEAR NORMAL.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDITIONS ARE ANTICIPATED UNTIL 0600Z. THE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS IN OUR REGION ARE FORECAST TO
DISSIPATE BY 0100Z.

LOW CLOUDS ARE FORECAST TO REDEVELOP AFTER 0600Z AND THEY SHOULD
REMAIN OVER MUCH OF OUR REGION UNTIL ABOUT 1400Z OR 1500Z. VFR
CEILINGS GENERALLY ABOVE 4000 FEET ARE EXPECTED FOR LATE THURSDAY
MORNING AND THURSDAY AFTERNOON. SHOWERS AND THUNDERSTORMS ARE
ANTICIPATED TO BE MORE WIDESPREAD ON THURSDAY THAN THEY WERE TODAY.
AS A RESULT, THERE SHOULD BE AN IMPACT ON AVIATION, ESPECIALLY WITH
THE RAIN BECOMING HEAVY AT TIMES.

A SOUTHWEST TO SOUTHEAST WIND AROUND 8 TO 12 KNOTS INTO THIS EVENING
SHOULD BECOME SOUTHEAST TO EAST FOR TONIGHT AT 8 KNOTS OR LESS. THE
WIND SHOULD FAVOR THE SOUTHEAST ON THURSDAY AT SPEEDS OF 8 TO 14
KNOTS.

OUTLOOK...
THU NIGHT INTO FRI...POOR CONDITIONS AT TIMES WITH SHOWERS/TSTMS.
    LOW CIGS/VSBYS POSSIBLE.
FRI NIGHT THRU MONDAY...MOSTLY VFR. SCT SHOWERS DURING THE
    AFTERNOONS AND PATCHY FOG EACH MORNING.

&&

.MARINE...
A SOUTHEASTERLY FLOW WILL PERSIST OVER THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE FOR TONIGHT AND THURSDAY. WIND SPEEDS SHOULD
FAVOR THE 10 TO 15 KNOT RANGE. WAVE HEIGHTS ON OUR OCEAN WATERS WILL
LIKELY BUILD TO 3 TO 4 FEET. WAVES ON DELAWARE BAY SHOULD BUILD TO 2
OR 3 FEET.

OUTLOOK...
SUB SCA CONDITIONS EXPECTED. SEAS MAY INCREASE SAT/SUN FOR THE
COASTAL WATERS AS A LOW PRESSURE SYSTEM MOVES NEARBY. SCT TSTMS
MAY CREATE LOCALIZED HIGHER WINDS AND SEAS THU NIGHT INTO FRIDAY
EVENING.

&&

.HYDROLOGY...
A SLOW MOVING COLD FRONT THU/FRI WILL COMBINE WITH GOOD UPPER
LEVEL DYNAMICS AND A VERY MOIST AIR MASS TO ALLOW A HEAVY RAINFALL
TO OCCUR. SEVERAL MID-LEVEL WAVES, AHEAD OF THE FRONTAL BOUNDARY,
MAY ACT TO PRIME THE REGION FOR FLASH FLOOD POTENTIAL. THE TIME
FRAME OF GREATEST CONCERN RIGHT NOW IS FRIDAY INTO FRIDAY EVENING,
THOUGH DEPENDING ON THE SPEED OF THE FRONT IT MAY BE SOONER/LATER.
PWATS AHEAD OF THE FRONT CLIMB UPWARDS OF 2" AND WITH DEEP
SOUTHWESTERLY FLOW ALOFT ALLOWING FOR TRAINING OF STORMS. WILL
CONTINUE TO HIGHLIGHT THE THREAT IN THE HAZARDOUS WEATHER OUTLOOK
PRODUCT AND ADDRESS ANY HEADLINE NEEDS WITH THE SUBSEQUENT MODEL
RUNS.

&&

.RIP CURRENTS...
AN EAST TO SOUTHEAST SWELL WILL CONTINUE TO AFFECT THE COASTS OF NEW
JERSEY AND DELAWARE FOR THE BALANCE OF TODAY. WAVES IN THE SURF ZONE
SHOULD RANGE UP TO 2 OR 3 FEET AND THE WAVE PERIOD WILL BE ABOUT 7
TO 9 SECONDS. WE WILL CONTINUE TO MENTION THAT THERE IS A MODERATE
RISK FOR THE DEVELOPMENT OF DANGEROUS RIP CURRENTS AT THE NEW JERSEY
SHORE. WE WILL KEEP THE RISK AT LOW FOR THE DELAWARE BEACHES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...IOVINO/O'HARA
SHORT TERM...IOVINO/O'HARA
LONG TERM...O'HARA
AVIATION...IOVINO/O'HARA
MARINE...IOVINO/O'HARA
HYDROLOGY...HEAVENER/O'HARA
RIP CURRENTS...IOVINO
Hazardous weather outlook, Aug 19, 2:27 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 PM EDT WED AUG 19 2015

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-201930-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
327 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED SHOWERS AND THUNDERSTORMS WITH A FEW DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY
AND FRIDAY WITH A SLOW MOVING COLD FRONT. THERE IS THE POTENTIAL
FOR LOCALLY HEAVY RAIN WITH THUNDERSTORMS, WHICH COULD LEAD TO
FLASH FLOODING ESPECIALLY IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-201930-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
327 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS.

LOCALIZED SHOWERS AND THUNDERSTORMS WITH A FEW DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY
AND FRIDAY WITH A SLOW MOVING COLD FRONT. THERE IS THE POTENTIAL
FOR LOCALLY HEAVY RAIN WITH THUNDERSTORMS, WHICH COULD LEAD TO
FLASH FLOODING ESPECIALLY IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-201930-
DELAWARE BEACHES-
327 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED SHOWERS AND THUNDERSTORMS WITH A FEW DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THURSDAY
AND FRIDAY WITH A SLOW MOVING COLD FRONT. THERE IS THE POTENTIAL
FOR LOCALLY HEAVY RAIN WITH THUNDERSTORMS, WHICH COULD LEAD TO
FLASH FLOODING ESPECIALLY IN POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-201930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
327 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED THUNDERSTORMS WITH GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS THURSDAY AND FRIDAY MAY PRODUCE LOCALLY GUSTY
WINDS AND ROUGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 11:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1241 PM EDT WED AUG 19 2015

NJZ013-014-020-026-191745-
OCEAN-EASTERN MONMOUTH-WESTERN MONMOUTH-COASTAL OCEAN-
1241 PM EDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONMOUTH AND
NORTHEASTERN OCEAN COUNTIES...

AT 1240 PM EDT...A STRONG THUNDERSTORM WAS OVER CEDAR GLEN WEST...OR
7 MILES NORTHWEST OF TOMS RIVER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
TOMS RIVER...LAKEWOOD...JACKSON...HOWELL...MANASQUAN...POINT PLEASANT
BEACH...LAKEHURST...FARMINGDALE...PLEASANT PLAINS...RAMTOWN...CEDAR
GLEN WEST...LEISURE VILLAGE...ALLENWOOD...FREEWOOD ACRES...LEISURE
VILLAGE WEST-PINE LAKE PARK...BRICK TOWNSHIP...LEISURE VILLAGE
EAST...ADELPHIA...POINT PLEASANT AND BRIELLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

GO INDOORS IF YOU HEAR THUNDER.

LAT...LON 4010 7404 4006 7407 4005 7409 4006 7412
      4004 7409 3999 7414 3995 7419 4003 7436
      4023 7425 4013 7403
TIME...MOT...LOC 1640Z 215DEG 7KT 4005 7426

PO
Special weather statement, Aug 19, 2:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT WED AUG 19 2015

NJZ013-019-020-191945-
OCEAN-WESTERN MONMOUTH-NORTHWESTERN BURLINGTON-
300 PM EDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONMOUTH...
NORTHWESTERN OCEAN AND NORTHEASTERN BURLINGTON COUNTIES...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS OVER WOODRUFF...OR 17 MILES
SOUTHEAST OF TRENTON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...WRIGHTSTOWN...WOODRUFF...BROWNS MILLS...JACKSONS MILLS...
CLARKSBURG...CASSVILLE...CREAM RIDGE...IMLAYSTOWN...SIX FLAGS THEME
PARK...VISTA CENTER...WEST FREEHOLD...NEW EGYPT...MCGUIRE AFB...FORT
DIX AND COUNTRY LAKE ESTATES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3992 7457 4002 7469 4024 7448 4023 7429
      4017 7427 4000 7449
TIME...MOT...LOC 1859Z 221DEG 8KT 4005 7451

JRK
Special weather statement, Aug 19, 2:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT WED AUG 19 2015

NJZ013-019-020-191945-
OCEAN-WESTERN MONMOUTH-NORTHWESTERN BURLINGTON-
310 PM EDT WED AUG 19 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONMOUTH...
NORTHWESTERN OCEAN AND NORTHEASTERN BURLINGTON COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS OVER WOODRUFF...OR 17
MILES SOUTHEAST OF TRENTON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...WRIGHTSTOWN...WOODRUFF...BROWNS MILLS...JACKSONS MILLS...
CLARKSBURG...CASSVILLE...CREAM RIDGE...IMLAYSTOWN...SIX FLAGS THEME
PARK...VISTA CENTER...WEST FREEHOLD...NEW EGYPT...MCGUIRE AFB...FORT
DIX AND COUNTRY LAKE ESTATES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3992 7457 4002 7469 4024 7448 4023 7429
      4017 7427 4000 7449
TIME...MOT...LOC 1859Z 221DEG 8KT 4005 7451

JRK

The radar

The Philadelphia radar (KDIX), 78 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Somerset

When
August 19, 3:00 PM EST to 7:00 PM EST
Where
Somerset County, 3.73 mi ENE of Green Brook to 3.52 mi NE of Green Brook
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.646, -74.408

A nearly stationary thunderstorm produced torrential rainfall in Watchung Township in the far northeastern part of Somerset County and into adjacent parts of neighboring Union County during the afternoon of the 19th. Resulting flash flooding in Watchung Township caused cars to be stuck in two to three feet of water along Route 22 at the intersection of Terrill Road. At the nearby Weldon Materials Quarry, the partial collapse of a 100 foot by 30 foot retaining wall was reported near the intersection of New Providence Road and Union Avenue. Multiple vehicles were crushed along with heavy flooding off the mountain as a result of the retaining wall collapse. In addition to Route 22 being gridlocked in both directions, standing water and flooded exits caused multiple mile backups along nearby Interstate 78. A CoCoRahs observer in nearby New Providence (Union County) measured 4.02 inches of rainfall.

Flood, Somerset

When
August 19, 6:00 PM EST to 7:38 PM EST
Where
Somerset County, 1.39 mi SE of Green Brook to 1.41 mi SE of Green Brook
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.603, -74.455

Runoff from earlier rainfall during the afternoon of the 19th caused brief flooding along the Green Brook at Plainfield. The Green Brook at Plainfield was above its 8.0 foot flood stage from 7:43 p.m. EDT through 8:38 p.m. EDT on the 19th, and it crested at 8.14 feet at 8:15 p.m. EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596390, 596398.